Papers

Water intoxication after low dose cyclophosphamide

BMJ 1995; 311 doi: http://dx.doi.org/10.1136/bmj.311.7000.292 (Published 29 July 1995) Cite this as: BMJ 1995;311:292
  1. M O McCarron,
  2. G D Wright,
  3. S D Roberts

    write: A syndrome of inappropriate antidiuretic hormone leading to water intoxication and death has been reported with high dose cyclophosphamide (30-50 mg/kg).1 However, it was thought that water intoxication did not occur if cyclophosphamide was used in doses below 30 mg/kg.2 We report the case of a 59 year old woman with systemic lupus erythematosus who was admitted to hospital with headache, depression, and vertigo. Current drugs were thyroxine, paroxetine, warfarin, and thioridazine. Central cerebral involvement was confirmed on magnetic resonance imaging. Analysis of urine gave normal results; serum sodium concentration was 138 mmol/l, serum potassium concentration 4.5 mmol/l, urea concentration 4.5 mmol/l, serum creatinine concentration 56 μmol/l, and creatinine clearance 64 ml/minute.

    She started taking 20 mg prednisone daily and pulsed intravenous cyclophosphamide (10 mg/kg) at weekly intervals, with mesna at 0, 4, and 8 hours. Intravenous fluids were infused at 100 ml/h for 24 hours after cyclophosphamide. Within 12 hours of the second bolus she developed headache, nausea, and vomiting. She became increasingly confused and somnolent. Emergency analysis of electrolyte concentrations is shown in the table. A diagnosis of inappropriate antidiuretic hormone secretion was made in view of the hyponatraemia with an inappropriately high urine and serum osmolality. Fluid was restricted and by 48 hours the patient was fully oriented with normal serum electrolyte concentrations.

    To our knowledge, life threatening water intoxication with low dose intravenous cyclophosphamide (10 mg/kg) has not been reported previously, although hyponatraemia has been induced by low dose cyclophosphophamide in a patient who was also taking indomethacin.3 The mechanism of cyclophosphamide induced water intoxication is not known. Radioimmunoassay of antidiuretic hormone concentrations show no rise.4 Therefore, the term syndrome of inappropriate antidiuretic hormone is a misnomer. A possible mechanism is a direct effect of cyclophosphamide or a metabolite on the kidney, causing enhanced permeability of the distal tubules to water.

    Awareness of the potentially life threatening complication of water intoxication is imperative for medical staff treating patients with low dose intravenous cyclophosphamide.

    Course of electrolyte changes during intravenous pulse cyclophosphamide

    View this table:

    References